Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 253, NWS Goodland, KS

August 7, 2014Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2014, 3:27 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2014, 3:27 PM MDT (21:27 UTC)
Expired
Aug 7, 2014, 4:30 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:56 PM MDTTSTM WND DMGYuma, COGUSTS TO 52 MPH DOWNED TREE LIMBS 1.5 INCHES IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 1:52 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS53 KGLD 072127
SVRGLD
COC063-125-072230-
/O.NEW.KGLD.SV.W.0253.140807T2127Z-140807T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  WESTERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 430 PM MDT

* AT 322 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM AKRON TO ARICKAREE SCHOOL TO 11 MILES NORTH OF
  ARRIBA...AND MOVING EAST AT 30 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS. 60 MPH WINDS AND DIME SIZE HAIL 
           WAS REPORTED BY SPOTTERS 1 MILE NORTH OF ANTON IN         
           WASHINGTON COUNTY. THE AKRON AIRPORT IN WASHINGTON COUNTY 
           REPORTED GUSTS TO 65 MPH.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  ABARR...YUMA...JOES...HEARTSTRONG...KIRK...CLARKVILLE AND ECKLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

&&

LAT...LON 4044 10255 3972 10240 3937 10270 3935 10316
      3957 10315 3957 10281 4044 10279
TIME...MOT...LOC 2124Z 272DEG 28KT 4018 10315 3975 10301
          3944 10329

HAIL...1.00IN
WIND...70MPH

$$

HUSTED
3 follow-up statements
381 
WWUS53 KGLD 072146
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU AUG 7 2014

COC063-125-072230-
/O.CON.KGLD.SV.W.0253.000000T0000Z-140807T2230Z/
KIT CARSON CO-YUMA CO-
346 PM MDT THU AUG 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN YUMA
AND NORTHWESTERN KIT CARSON COUNTIES UNTIL 430 PM MDT...

AT 344 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHEAST OF OTIS TO COPE TO 10 MILES NORTH OF
FLAGLER...AND MOVING EAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. 60 MPH WINDS AND DIME SIZE HAIL   
         WAS REPORTED BY SPOTTERS 1 MILE NORTH OF ANTON IN           
         WASHINGTON COUNTY. THE AKRON AIRPORT IN WASHINGTON COUNTY   
         REPORTED GUSTS TO 65 MPH.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
ABARR...YUMA...JOES...HEARTSTRONG...KIRK...CLARKVILLE AND ECKLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4044 10255 3972 10240 3937 10270 3935 10316
      3957 10315 3957 10281 4044 10279
TIME...MOT...LOC 2145Z 272DEG 28KT 4019 10287 3970 10277
          3943 10308

HAIL...1.00IN
WIND...70MPH

$$

HUSTED
547 
WWUS53 KGLD 072206
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT THU AUG 7 2014

COC063-125-072230-
/O.CON.KGLD.SV.W.0253.000000T0000Z-140807T2230Z/
KIT CARSON CO-YUMA CO-
406 PM MDT THU AUG 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN YUMA
AND NORTHWESTERN KIT CARSON COUNTIES UNTIL 430 PM MDT...

AT 404 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM YUMA TO 5 MILES NORTH OF KIRK TO 9 MILES NORTH OF
SEIBERT...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HEARTSTRONG...CLARKVILLE...KIRK AND ECKLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS AND HEAVY DOWNPOURS  
RESULTING IN AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT AND 
TORRENTIAL RAINFALL. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE 
ALERT FOR RAPIDLY CHANGING VISIBILITY.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4044 10255 3972 10240 3937 10270 3935 10316
      3957 10315 3957 10281 4044 10279
TIME...MOT...LOC 2206Z 272DEG 28KT 4018 10266 3969 10256
          3942 10287

HAIL...1.00IN
WIND...60MPH

$$

HUSTED
636 
WWUS53 KGLD 072228
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT THU AUG 7 2014

COC063-125-072238-
/O.EXP.KGLD.SV.W.0253.000000T0000Z-140807T2230Z/
KIT CARSON CO-YUMA CO-
428 PM MDT THU AUG 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN YUMA AND NORTHWESTERN
KIT CARSON COUNTIES WILL EXPIRE AT 430 PM MDT/530 PM CDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED 
OUT OF THE WARNED AREA.  HOWEVER...GUSTY WINDS AND BRIEF HEAVY 
DOWNPOURS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4044 10255 3972 10240 3937 10270 3935 10316
      3957 10315 3957 10281 4044 10279
TIME...MOT...LOC 2228Z 272DEG 28KT 4017 10244 3968 10234
          3941 10265

$$

HUSTED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:00 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 7, 1:00 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT THU AUG 7 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1251 PM MDT THU AUG 7 2014

SHORTWAVE TROUGH EVIDENT ON WATER VAPOR IN UTAH/WESTERN COLORADO
WILL TRANSLATE OVER THE RIDGE AND INTO THE AREA TONIGHT. LOW LEVEL
UPSLOPE HAS BEEN ESTABLISHED IN THE WAKE OF OVERNIGHT
CONVECTION/BACK DOOR FRONT WITH UPPER 50 DEW POINTS WELL INTO
EASTERN COLORADO. MODEL SIGNALS ARE FAIRLY CONSISTENT THAT
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND THEN MERGE INTO A
CLUSTER OR LINE AND MOVE ACROSS THE CWA THIS EVENING AND
OVERNIGHT. DEEP LAYER SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR
A FEW SEVERE STORMS...BUT MAIN THREAT WILL BE HEAVY RAIN AND GUSTY
WINDS AS LINE ORGANIZES. POTENTIAL FOR 1-2 INCHES EXISTS IN
CENTRAL AND WESTERN PORTIONS OF THE FORECAST AREA. RAIN WILL END
WEST TO EAST AFTER MIDNIGHT. SOME RAIN MAY LINGER INTO FRIDAY
MORNING BEFORE A LULL IN PRECIPITATION AROUND MID DAY. RIDGE AXIS
WILL BE OVER THE SOUTHERN PLAINS ON FRIDAY AFTERNOON AND WITH
ANOTHER DISTURBANCE COMING OVER THE TOP EXPECT ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS...BEST CHANCES IN THE AFTERNOON WILL BE
NORTH OF INTERSTATE 70.

TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL WITH CLOUDS AND
PRECIPITATION HOLDING THEM DOWN A BIT.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 1247 PM MDT THU AUG 7 2014

FRIDAY NIGHT-SUNDAY...WEST/NORTHWEST FLOW ALOFT THROUGH THE PERIOD.
MODELS HAVE VARYING SOLUTIONS ON MOISTURE AVAILABILITY AND TIMING
BUT IT LOOKS LIKE WEATHER DISTURBANCES WILL MOVE ACROSS THE AREA
FRIDAY NIGHT AND SATURDAY NIGHT. BASICALLY WILL KEEP SLIGHT
CHANCE/CHANCE POPS GOING FOR THE FORECAST.

LOW TEMPERATURES FRIDAY NIGHT AND SATURDAY NIGHT IN THE LOW TO MID
60S WITH HIGHS OVER THE WEEKEND IN THE 80S.

SUNDAY NIGHT-THURSDAY...FORECAST AREA REMAINS UNDER NORTHWEST FLOW
ALOFT THROUGH TUESDAY AS UPPER HIGH EXTENDS FROM TEXAS INTO THE FOUR
CORNERS AREA WITH LOW PRESSURE OVER THE WEST COAST AND NORTHEAST.
FOR TUESDAY NIGHT AND WEDNESDAY THE RIDGE AXIS SHIFTS EAST OVER THE
AREA BEFORE FLATTENING A BIT THURSDAY. WITH MODEST DISCREPANCIES
TIED TO MOISTURE AVAILABILITY AND TIMING OF WEATHER DISTURBANCES THAT
MAY OR MAY NOT IMPACT THE AREA MINIMAL CHANGES MADE TO POP/WX
FORECAST.

BASED ON GFS/ECMWF 850MB TEMPERATURES A SLOW WARMING TREND IS
EXPECTED. SHOULD SEE HIGHS IN THE 80S TO LOW 90S WITH LOWS IN THE
60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1123 AM MDT THU AUG 7 2014

LATE AFTERNOON AND EVENING THUNDERSTORMS WILL IMPACT BOTH KGLD AND
KMCK. DISTURBANCE COMING OUT OF COLORADO WILL LEAD TO SCATTERED
DEVELOPMENT THIS AFTERNOON...AND STORMS WILL LIKELY MERGE INTO A
LINE OR CLUSTER AS THEY MOVE ACROSS THE REGION IN THE LATE
AFTERNOON AND EARLY EVENING HOURS...WITH LOW CEILINGS...REDUCED
VISIBILITY AND BRIEF HEAVY RAINFALL. GUSTY SURFACE WINDS
ASSOCIATED WITH OUTFLOW WILL ALSO BE POSSIBLE. OVERNIGHT...LOW
CLOUDS AND FOG WILL REDEVELOP WITH ANOTHER PERIOD OF FLIGHT
CATEGORY RESTRICTIONS POSSIBLE AROUND SUNRISE FRIDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...99
AVIATION...024
Hazardous weather outlook, Aug 7, 1:43 PM MDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
143 PM MDT THU AUG 7 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081815-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
143 PM MDT THU AUG 7 2014 /243 PM CDT THU AUG 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE TRI STATE AREA THIS AFTERNOON
AND TONIGHT. SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DUE TO
SLOW MOVING STORMS. A FEW STORMS MAY BE SEVERE  AND PRODUCE LARGE
HAIL...DAMAGING WINDS AND REDUCED VISIBILITY IN BLOWING DUST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FROM FRIDAY
THROUGH NEXT WEDNESDAY. AT THIS TIME...THE THREAT FOR WIDESPREAD
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:12 PM MDTSpecial Weather StatementGLDKit Carson, Yuma33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.